Virginia, 2011Flash Flooding and Flooding in Virginia, May 17 to 18, 2011
May 17 to 18, 2011 · NWS LWX · 26 events in 11 counties and zones
A nearly stationary area of upper level low pressure system over the Ohio Valley provided plenty of lift to combine with an usually strong and moist southeasterly low-level flow to produce bands of moderate to heavy showers across the mid-Atlantic. With saturated ground in place and the training nature of the widespread showers, flood and flash flooding was the result across portions of northern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary area of upper level low pressure system over the Ohio Valley provided plenty of lift to combine with an usually strong and moist southeasterly low-level flow to produce bands of moderate to heavy showers across the mid-Atlantic. With saturated ground in place and the training nature of the widespread showers, flood and flash flooding was the result across portions of northern Virginia. Rainfall amounts of over 3 inches were common and included a measurement of 4.48 inches from Earlysville, VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 17, 7:13 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, May 17, 7:13 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 AM EDT TUE MAY 17 2011
.SYNOPSIS...
AN UPPER-LEVEL LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT SLOWLY
DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED DURING THIS
TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...ISSUED SCA FOR THE BAY/TP THIS MORNING.
PREV DISC...SFC LOPRES STARTING TO DEEPEN OVR NC ATTM...AS
UNDERCUTTING H5 S/WV EVIDENT ON WATER VAPOR LOOP BGNG TO BECOME
VERT STACKED. VAPOR LOOP ALSO REVEALS A SLUG OF MSTR OFF THE
DELMARVA ABT TO MV INLAND. GIVEN CUTOFF NATURE OF LOPRES...THERE
WL BE TWO HAZARDS TO ADDRESS TDA-- HVY RAIN AND POTENTIAL SVR.
SHRA YDA...ALTHO NOT EXACTLY WIDESPREAD...WERE STRONG WHERE THEY
DVLPD AND DID PRODUCE HVY RAIN. XPCT A SIMLR SCENARIO TDA...AS DEEP
LYR FLOW /SFC-H5/ OFF THE ATLC PROVIDING AMPLE MSTR. MDL SNDGS
SUGGEST PWAT BTWN 1.25-1.5 INCH IN AN UNSTBL ENVIRONMENT...SO ANY
DAYTIME HEATING SHUD PRODUCE WDSPRD STRONG SHRA/SCT TSRA. THAT MAKES
CAT POPS REASONABLE. FURTHER...GIVEN THE FVRBL ENVIRONMENT...FLASH
FLOODING NEEDS TO BE A CONSIDERATION AS WELL. CANNOT PINPOINT WHERE
THREAT WUD BE...BUT ANYWHERE THAT RECEIVE A CPL CELLS SUSCEPTIBLE.
HV OPTED TO POST WATCH AREAWIDE...STARTING AT 08Z TO POST WATCH
PRIOR TO THE ARRIVAL OF THE ELY MRNG WV.
THE UNSTBL ENVIRONMENT HAS ANTHR IMPLICATION...AS WBZ QUITE LOW
/8000-9000 FT/ AND H8-5 LAPSE RATES ARND 6C/KM. THAT MAKES LARGE
HAIL A CONCERN...AND THOSE COOLED DOWNDRAFTS ALSO RAISE A DOWNBURST
CONCERN. WHILE EFFECTIVE SHEAR ARND 30 KT CUD BE HIER...OTHER
INGREDIENT SUFFICIENT FOR TSRA. HENCE...SPC SLIGHT RISK...AND HV
ADDED LRG HAIL/DMGG WNDS INTO GRIDS.
WHILE DONT THINK THERE WL BE MUCH SUN...THERE SHUD BE A FEW
GLIMPSES. MET/MAV NOT TOO FAR OFF...AND GNLY ACCEPTED A BLEND.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER-LEVEL LOW OVER NORTH CAROLINA TONIGHT WILL SLOWLY
BUILD NORTH TOWARD WEST VIRGINIA BY WEDNESDAY NIGHT. SURFACE LOW
ASSOCIATED WITH THIS SYSTEM WILL REMAIN UNDERNEATH THE UPPER-LEVEL
LOW. AN EASTERLY FLOW BETWEEN HIGH PRESSURE OVER NOVA SCOTIA LOW
PRESSURE OVER THE MID-ATLANTIC WILL CONTINUE TO PUMP IN COPIOUS
AMOUNTS OF MOISTURE FROM THE ATLANTIC OCEAN.
COLD AIR ALOFT ASSOCIATED WITH THE UPPER-LEVEL LOW WILL COMBINE WITH
RELATIVELY WARM AND MOIST AIR NEAR THE SURFACE FOR LIMITED
INSTABILITY. UPPER-LEVEL DISTURBANCES ROTATING AROUND THE MAIN
UPPER-LEVEL LOW WILL ACT AS LIFTING MECHANISMS TO TRIGGER SHOWERS
AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT. THE MOST
WIDESPREAD ACTIVITY WILL BE DURING THE EVENING HOURS TONIGHT AND
AGAIN WEDNESDAY AFTERNOON AND EVENING WHEN INSTABILITY WILL BE
HIGHEST. DUE TO THE UNSEASONABLE AMOUNT OF COLD AIR ALOFT...ANY
T-STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS AND HAIL.
THE FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL 2 AM WEDNESDAY MORNING
FOR THE ENTIRE CWA. ANY SHOWERS AND T-STORMS THAT DO DEVELOP WILL
HAVE THE CHANCE TO TRAIN OVER ONE ANOTHER DUE TO THE SHEAR VECTOR
BEING PARALLEL TO SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM.
LOCALLY HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE OUT OF
THEIR BANKS ALONG WITH FLASH FLOODING IN URBAN AND LOW LYING
AREAS. ACTIVITY SHOULD WANE SOMEWHAT AFTER PEAK HEATING IS LOST. WILL
HAVE TO MONITOR THE SITUATION FOR WEDNESDAY AFTERNOON AND EVENING.
ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED DURING THIS TIME.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPR LOW BGNS TO ENTRAIN DRY AIR ALOFT THU AS IT MOVES SLOWLY EWD...
WHICH WILL LEAD TO CNVCTV POTENTIAL BUT LESSER CVRG OF TSTMS. BY
FRI AFTN...SFC LOPRES WILL BE LOCATED IN WRN ATLC...WITH DP BUT
LIGHT NWLY FLOW ON WRN SIDE OF UPR LOW. DRYING TREND XPCD BY NEXT
WKEND...ALTHOUGH STRONG HEATING MAY LEAD TO ISOLD OR SCT DIURNALLY-
DRIVEN SHWRS AND TSTMS. MAXIMA BY LATE WK WILL BE IN THE LOW 80S.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MOIST LLVLS PROVING TO BE CAPABLE OF PRODUCING LOW CLDS/FOG...BUT
SCT SHRA ROAMING WWD ALSO PROVING TO BE CAPABLE OF MIXING OUT ANY
IFR THAT DOES DVLP. MVFR WL GNLY PREVAIL THRU MRNG PUSH...W/ OCNL
LWR FORAYS.
HV KEPT MVFR CIGS AND VSBYS WELL INTO THE AFTN...AND FLLWD THAT BY
MVFR CIGS AND A CB RMK. THERE/S ONE SLUG OF MSTR /SHRA/TSRA/
LINGERING OFF DELMARVA ATTM...AND THAT/S THE RATIONALE BHD THE MRNG
RESTRICTIONS. AFTR THAT...CONDS SHUD BE MORE CHANGEABLE THAN TAF
SUGGESTS...BUT DONT FEEL IT/LL BE VERY PREDICTABLE. ANY SUBSTANTIVE
PD OF VFR WL LKLY BE FLLWD BY A SHRA/TSRA W/ A QUICK BURST OF HVY
RAIN...GUSTY WNDS...AND HAIL. THE AFTN-EVE CONVECTION SHUD SET STAGE
FOR POTENTIAL FLGT RESTRICTIONS DUE TO LOW CLDS/FOG OVNGT. THERE MAY
BE A FEW LINGERING SHRA OVNGT AS WELL. LATER FCSTS CAN ATTEMPT TO
PIN THAT DOWN.
IFR CIGS AND VSBYS EARLY WEDNESDAY MORNING WILL LIKELY IMPROVE TO
MVFR/VFR LEVELS LATE WEDNESDAY MORNING.
UPPER-LEVEL LOW WILL CONTINUE TO TRIGGER SHOWERS AND T-STORMS
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
T-STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
REDUCES CIGS AND VSBYS ALONG WITH GUSTY WINDS AND HAIL. THE
UPPER-LEVEL LOW WILL CONTINUE TO IMPACT THE TERMINALS THURSDAY
BEFORE SLOWLY LIFTING TO THE NORTHEAST FRIDAY AND SATURDAY.
&&
.MARINE...
ELY FLOW WL INCR TDA...REACHING SCA THRESHOLDS TAFTN. IN ADDITION...
XPCT WDSPRD SHRA AND NMRS TSRA ACRS WATERS...ANY OF WHICH CUD
PRODUCE HAIL AND GUSTY WINDS. WUD XPCT SVRL SMW/S TO BE REQD.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS EARLY THIS
EVENING AND FOR THE CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER
LATE THIS EVENING INTO THE OVERNIGHT HOURS. HOWEVER...THE PRESSURE
GRADIENT WILL SHIFT NORTHWARD LATE TONIGHT INTO WEDNESDAY AS SURFACE
LOW PRESSURE APPROACHES THE WATERS.
AN UPPER-LEVEL LOW WILL BRING SHOWERS AND T-STORMS TO THE WATERS
THROUGH THURSDAY. THE BEST CHANCE FOR T-STORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS EACH DAY. T-STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL. THE UPPER-
&&
.TIDES/COASTAL FLOODING...
ONSHORE FLOW WILL STRENGTHEN TODAY CAUSING TIDAL ANOMALIES TO
INCREASE. MINOR COASTAL FLOODING IS EXPECTED NEAR TIMES OF HIGH TIDE
TODAY THROUGH THIS EVENING. DESPITE THE ONSHORE FLOW WEAKENING LATE
TONIGHT INTO WEDNESDAY...WATER WILL HAVE A DIFFICULT TIME RECEDING
DUE TO A PERSISTENT EASTERLY FLOW. THEREFORE...MODERATE FLOODING IS
POSSIBLE NEAR TIMES OF HIGH TIDE LATE TONIGHT THROUGH WEDNESDAY. THE
MOST CONCERN IS FOR THE HIGH TIDE CYCLE LATE TONIGHT THROUGH
WEDNESDAY MORNING DUE TO THE HIGHER ASTRONOMICAL NORMS ASSOCIATED
WITH THE FULL MOON. A COASTAL FLOOD WATCH IS IN EFFECT FOR LATE
TONIGHT THROUGH WEDNESDAY.
MINOR COASTAL FLOODING MAY CONTINUE WEDNESDAY NIGHT INTO THURSDAY
BEFORE THE FLOW SLOWLY TURNS OFFSHORE FRIDAY. WILL HAVE TO MONITOR
RAINFALL TOTALS OVER THE POTOMAC RIVER UPSTREAM TO SEE IF FRESH
WATER IS A CONCERN FOR THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC
AND ALEXANDRIA LATE THIS WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ003>007-009>011-
013-014-016>018-501-502.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR MDZ007-011-013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
011-013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>031-036>040-
042-050>057-501>504.
COASTAL FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR VAZ052>055-057.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR
VAZ052>055-057.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
537>543.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
536.
&&
UPDATE...GMS
PREV DISCUSSION...HTS/BJLHazardous weather outlook, May 17, 7:17 AM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 AM EDT TUE MAY 17 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
817 AM EDT TUE MAY 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.
A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING ALONG
THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE
BAY. A COASTAL FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE
POTENTIAL FOR MODERATE FLOODING. REFER TO THE LATEST HAZARD
MESSAGE /CFWLWX/ FOR DETAILS.
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND
THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COASTAL FLOOD WATCH IS IN EFFECT WEDNESDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE CHESAPEAKE BAY. REFER
TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS. ONSHORE FLOW
MAY LEAD TO MINOR TIDAL FLOODING NEAR TIMES OF HIGH TIDE WEDNESDAY
NIGHT AND THURSDAY.
SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
AND AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
817 AM EDT TUE MAY 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR THE OUTLOOK AREA.
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY. PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.
KRAMAR
In the hours before
Special weather statement, May 17, 5:26 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 AM EDT TUE MAY 17 2011
WVZ051>053-171100-
JEFFERSON WV-BERKELEY WV-MORGAN WV-
626 AM EDT TUE MAY 17 2011
...HEAVY SHOWERS AND THUNDERSTORMS TO AFFECT JEFFERSON...BERKELEY AND
MORGAN COUNTIES...
AT 625 AM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS AND
THUNDERSTORMS ABOUT 3 MILES SOUTHEAST OF VANVILLE...MOVING NORTHWEST
AT 25 MPH.
LOCATIONS IMPACTED INCLUDE INWOOD...MARTINSBURG...VALLEY HIGH...
HIGHLAND RIDGE...JOHNSONS MILL...NEW HOPE AND GREENWOOD.
HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3947 7836 3968 7811 3936 7780 3925 7795
TIME...MOT...LOC 1025Z 138DEG 20KT 3937 7794
BJL
Flash Flood, Albemarle
- When
- May 17, 8:45 AM EST to 10:30 AM EST
- Where
- Albemarle County, 2.07 mi S of Shadwell to 1.25 mi S of Shadwell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.990, -78.400
Milton Road was impassible and closed due to flooding. A nearby rain gage measured 2.48 inches.
Flash Flood, Albemarle
- When
- May 17, 9:00 AM EST to 10:30 AM EST
- Where
- Albemarle County, 1.09 mi W of Blemheim to 0.93 mi NNW of Blemheim
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.900, -78.520
Secretarys Road and Blenheim Roads were closed due to flooding.
Flash Flood, Greene
- When
- May 17, 10:00 AM EST to 11:30 AM EST
- Where
- Greene County, 1.76 mi NW of Standardsville to 1.81 mi NW of Standardsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.320, -78.450
Spotswood Trail and Octonia Road were closed due to flooding. A nearby spotter measured 2.14 inches of rain.
Flood, Rockingham
- When
- May 17, 10:00 AM EST to 5:00 PM EST
- Where
- Rockingham County, 2.16 mi E of Fulks Run to 2.37 mi E of Fulks Run
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.670, -78.860
Sours Run is out of its banks on over Sours Run Road. A nearby rain gage totaled 2.17 inches.
Flood, Rockingham
- When
- May 17, 10:00 AM EST to 5:00 PM EST
- Where
- Rockingham County, 0.88 mi NW of Genoa to 0.53 mi W of Genoa
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.660, -78.930
The Little Dry River was flooding Third Hill Road.
Flood, Rockingham
- When
- May 17, 10:00 AM EST to 5:00 PM EST
- Where
- Rockingham County, Broadway to 0.19 mi ENE of Broadway
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.620, -78.800
Linville Creek was out of its banks, causing flooding of Shenandoah Avenue.
Flood, Shenandoah
- When
- May 17, 11:00 AM EST to 6:00 PM EST
- Where
- Shenandoah County, 1.61 mi E of Maurertown to 1.4 mi E of Maurertown
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.930, -78.420
Woodville Road was flooded by Jordan Run and Riverview Drive was flooded by Toms Brook. A nearby spotter measured 1.27 inches.
Flood, Shenandoah
- When
- May 17, 11:00 AM EST to 6:00 PM EST
- Where
- Shenandoah County, 0.96 mi S of Liberty Furnace to 0.66 mi SSE of Jerome
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.866, -78.702
Stony Creek was flooded forcing the closure of Dellinger Gap Road and Supinlick Ridge Road.
Flood, Shenandoah
- When
- May 17, 11:00 AM EST to 6:00 PM EST
- Where
- Shenandoah County, 1.28 mi ESE of Wheatfield to 2.27 mi ESE of Wheatfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.070, -78.360
Julius Keller Road was flooded and impassible.
Flood, Madison
- When
- May 17, 12:00 PM EST to 7:00 PM EST
- Where
- Madison County, 1.38 mi N of Aroda to 1.13 mi N of Aroda
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.350, -78.230
Tom Johnston Road was flooded.
Flood, Shenandoah
- When
- May 17, 12:00 PM EST to 7:00 PM EST
- Where
- Shenandoah County, 2.83 mi ENE of New Market to 1.73 mi ENE of New Market
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.660, -78.619
Smith Creek Road was flooded and impassible.
Flood, Rockingham
- When
- May 17, 12:00 PM EST to 7:00 PM EST
- Where
- Rockingham County, 0.69 mi N of Athlone to 1.4 mi NNW of Athlone
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.540, -78.700
War Branch was over Mountain Valley Road, making the road impassible.
Flood, Greene
- When
- May 17, 12:00 PM EST to 7:00 PM EST
- Where
- Greene County, 2.13 mi NE of Standardsville to 3.05 mi E of Standardsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.320, -78.400
Dundee Road was flooded and impassible.
Flash Flood, Orange
- When
- May 17, 12:00 PM EST to 3:00 PM EST
- Where
- Orange County, 1.64 mi WNW of Locustgrove to 1.45 mi WNW of Locustgrove
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.309, -77.848
Old Office Road was flooded near Mine Run.
Flash Flood, Culpeper
- When
- May 17, 1:20 PM EST to 3:00 PM EST
- Where
- Culpeper County, 0.69 mi N of Winston to 1.7 mi ENE of Winston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.410, -78.020
Several roads, including Route 617, were flooded and impassible near Zachary Taylor Highway. A nearby rain gage measured 2.67 inches.
Flash Flood, Orange
- When
- May 17, 1:30 PM EST to 3:00 PM EST
- Where
- Orange County, 0.88 mi NE of Danton to 0.77 mi ESE of Danton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.190, -77.910
State Route 651 was flooded and impassible.
Flash Flood, Culpeper
- When
- May 17, 2:30 PM EST to 4:00 PM EST
- Where
- Culpeper County, 0.62 mi S of Culpeper to 2.69 mi ENE of White Shop
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.471, -78.001
High water at various low-lying roadways. A rain gage at Culpeper measured 1.79 inches.
Flash Flood, Warren
- When
- May 17, 3:00 PM EST to 4:30 PM EST
- Where
- Warren County, 0.88 mi SW of Front Royal Arpt to 0.84 mi SW of Front Royal Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.940, -78.130
Morgan Ford Road was closed due to a flash flood on Manassas Run.
Flash Flood, Frederick
- When
- May 17, 3:30 PM EST to 5:00 PM EST
- Where
- Frederick County, 2.12 mi SE of Bartonville to 2.17 mi NE of Stephens City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -78.190
Flash flooding was reported at the intersection of Aylor Road and Tasker Road. A nearby rain gage measured 2.04 inches.
Flood, Winchester (C)
- When
- May 17, 5:00 PM EST to 11:00 PM EST
- Where
- Winchester (C) County, 3.37 mi N of Winchester to 3.23 mi N of Winchester
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.179, -78.172
Abrams Creek was flooded at Pall Mall Street. A spotter in Winchester measured 3.40 inches.
Flash Flood, Greene
- When
- May 17, 7:00 PM EST to 10:00 PM EST
- Where
- Greene County, 0.54 mi E of Lydia to 0.74 mi NE of Lydia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.330, -78.490
Spotswood Trail was closed due to flash flooding.
Flood, Greene
- When
- May 17, 10:00 PM EST to May 18, 5:00 AM EST
- Where
- Greene County, 0.91 mi NNW of Standardsville to 1.14 mi NE of Standardsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.312, -78.438
Flash Flood, Shenandoah
- When
- May 17, 11:00 PM EST to May 18, 2:00 AM EST
- Where
- Shenandoah County, 0.69 mi N of Van Buren Furnace to 2.07 mi ENE of Van Buren Furnace
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.980, -78.550
Cedar Creek was out of its banks, forcing the closure of Van Buren Road.
Flood, Rockingham
- When
- May 18, 3:00 AM EST to 10:00 AM EST
- Where
- Rockingham County, 0.69 mi S of Broadway to 1.88 mi SW of Lacey Spg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.610, -78.800
Several Roads were closed across the county due to flooding.
Flood, Shenandoah
- When
- May 18, 3:00 AM EST to 10:00 AM EST
- Where
- Shenandoah County, Woodstock to 2.5 mi NNW of Hamburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.880, -78.520
At least two dozen roads were closed due to flooding across the county.
Flash Flood, Prince William
- When
- May 18, 3:30 PM EST to 4:30 PM EST
- Where
- Prince William County, 1.63 mi ESE of Catharpin to 1.89 mi ESE of Catharpin
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.843, -77.541
Water of a depth of at least 6 inches was flowing across Featherbed Lane north of Route 29.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Maryland, May 17, 2011$320,000 · EF1 · 2 events
- Flash Flooding and Flooding in West Virginia, May 17 to 18, 20119 events
- Tornadoes and Hail in Colorado, May 17, 2011EF0 · 9 events
- Hail in Colorado, May 17, 20112.5 in hail · 7 events
- Hail in South Carolina, May 17, 20111.5 in hail · 5 events
- Drought in Texas, May 17 to 31, 20114 events
- Hail in Virginia, May 17, 20111 in hail · 4 events
- Flash Flooding in Maryland, May 17 to 18, 20114 events
- Flash Flooding and Heavy Rain in Puerto Rico, May 17, 20113 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 17, 20112 events
- High Wind in Texas, May 17, 201163 kt wind · 2 events
- Winter Storm and Winter Weather in Utah, May 17 to 20, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310385, 310390, 310393, 310399, 310402, 310407, 310410, 310413, 310414, 310416, 310422, 310425, 310426, 310428, 310429, 310434, 310441, 310437, 310440, 310444, 310445, 310447, 310449, 310450, 310451, 310455.